PPI drugs serve to reduce stomach acid and provide relief for those who suffer from chronic acid reflux, more commonly known as heartburn. The problem is these same PPI drugs inhibit the capacity to absorb calcium, either from natural foods or other means.
This can and has had a devastating effect on people over the age of 50, whose bones are more prone to fractures.
Recent research originating from Shiraz University of Medical Sciences, Research Center of Iran has also found that the use of proton pump inhibitors could accentuate the aging of skin.
"Proton pump inhibitors (PPIs) are widely prescribed gastric acid-reducing agents that are usually consumed for long periods in some conditions such as gastroesophageal reflux disease. We suggest that PPIs can accentuate skin aging by two mechanisms," wrote M.R. Namazi and colleagues of Shiraz University, in a recent issue of Archives of Medical Research and summarized June 5th in Obesity, Fitness & Wellness Week. "First, through increasing intralysosomal PH, PPIs can suppress transforming growth factor-beta (TGFbeta) processing and consequently decrease its secretion.
"Second, through inhibiting MNK, a P-type ATPase with steady-state localization at the trans-Golgi network, PPIs can hamper copper transport and consequently curb lysyl oxidase activity.
"We suggest that PPIs can accentuate skin aging by (these) two mechanisms."
And there is yet another risk associated with PPI side effects. A recent study detailed in the Archives of Internal Medicine found that proton pump inhibitors may increase the risk of Clostridium difficile infection (CDI), an infection known popularly as "C-Diff," which causes diarrhea and other intestinal disease when competing bacteria are eliminated through the use of antibiotics.
It seems that C-Diff can also be promoted through the use of PPI drugs, too.
"Proton pump inhibitors (PPIs) are widely used gastric acid suppressants, but they are often prescribed without clear indications and may increase risk of Clostridium difficile infection (CDI)," wrote A. Linsky and colleagues at the Internal Medicine Department of Boston Medical Center. "We sought to determine the association between PPI use and the risk of recurrent CDI."
READ MORE PROTON PUMP INHIBITOR LEGAL NEWS
"Proton pump inhibitor use during incident CDI treatment was associated with a 42 percent increased risk of recurrence."
The conclusion? "Our findings warrant further studies to examine this association and careful consideration of the indications for prescribing PPIs during treatment of CDI," researchers wrote.